Asthma inhalers & Cramp

Odd question, but if you have to take a lot of your inhalers maybe because of some trigger etc, do any of you suffer from bad muscle cramps?

Past two months (three if I include the first cold in December before the second one mugged me on New Year's day) I've had to take more inhalers that normal to manage the asthma symptoms which flared due to the viruses.

I've always been prone to muscle cramps, but its really bad now. Just walking around (yes in socks AND slippers), my feet can cramp. I have periods of constant twitching of the muscles in the calf, feet and ankles and at night its particularly twitchy.

Just curious if anyone else has experienced this.

(up to a month ago my preventer was Seretide but now am on Symbicort 200. Reliever is ventolin).

12 Replies

oldestnewest
  • Both Seretide and Symbicort can cause Muscle Cramps, at different levels for different people. Magnesium sometimes helps, so either a supplement, or a banana a day can sort this out depending on severity. This is a well know side effect of LABA's so ask your doctor next time you see her/him

    R

  • Didn't know it could be Magnesium levels. Had heard about possible potassium levels.

    I'd have to take it as a supplement as I can't tolerate bananas. My mum is allergic to them - I just hate the smell, taste and texture. :-(

    I'll probably head back to my surgery (Nurse Practitioner - she *really * listens) if this latest breathlessness doesn't ease up. This virus I've had, led to me being emergency A&E visit a month ago. Virus is gone now, but the breathlessness is still there - getting better but I still can't get up a normal flight of stairs without panting when I get to the top. Hence still on more inhaler doses than I would like.

    Thanks for replying. That is really helpful. Glad its not just *me*.

  • I occasionally get muscle cramps in either my feet or weirdly my stomach muscles. Generally in the middle of the night. I'm almost positive it is a side effect of taking a LABA, but I don't have constant cramps. However have been taking LABA's for 15 years + and wouldn't do without them.

  • Discovered the stomach ones very recently - definitely ow! and in my back if I twist around too much. Never had those before.

    The worse ones, though, are in the ankle near the achilles tendon. Thos are irritating, very twitchy and painful.

    However, would rather the cramps and be able to breathe than not have cramps and difficulty without the inhalers.

  • this is an interesting topic that I think has been raised before but I can't recall (although I think I even contributed!). I once looked at loads of web pages about cramp and found that there are various types and many causes that can make diagnosis as tricky as with headache types.

    It sounds as though you might have restless leg syndrome as well.

    I think there is a correlation either to asthma or asthma medicine.

    Magnesium is usually believed a deficiency that when fixed remedies these problems but I think it is contentious.

    I can't remember myself but I have seen decent info online.

    I take symbicort and Ventolin, though rarely these days but I never suffered cramp connected with my medicines when I was on daily high doses. However I do know that people do.

    If you think your species of condition may be treatable with magnesium, it might be worth trying magnesium oil (on the skin). I can't tolerate the oil myself as have eczema.

  • Probably try the supplements than the oil as like you I have eczema (that seems to like to link with asthma!)

    As I said, I have always been prone to cramps. Used to get them very badly when in my teens then they sort of calmed down from my 20s, though could still get them. Then in my 30s, after I was diagnosed with asthma and started to take the seretide and ventolin, I had to stop adult ballet class as every time I tried to point or stretch my leg muscles, they'd cramp up.

    This latest bout of cold viruses have really triggered them badly though.

    Thanks for your reply and info. Its very useful and much appreciated.

  • Ah, well then mag can cause gastric trouble but mag oxide is the worst. There was an oddball called George Eby who had a massive website all about magnesium and depression but it seems to have disappeared, anyway, mag malate supposedly good for energy levels esp with CFS; mag glycinate or bisglycinate said good for depression sufferers. Other types such as lycinate, ascorbate, citrate I think are alright. Dozens other forms of magnesium some good or bad for various things. In general the stuff is supposed to be anti-inflammatory, great for bone health and the brain, and will help you sleep. I get on fine with the mag glycinate, lycinate, malate and threonate forms. If you get gastric trouble from taking magnesium then it's the wrong type for you or too high a dose.

    Have you tried weight-training with minimal stretching? I believe stretching weakens muscles and leads to temporary imbalances in dynamic tension (a phrase I got from a Gilliam animation on the Pythons!).

    Eczema is a damned nightmare!!!!

  • I used to do ballet - only as an exercise. Nothing serious. Had to stop due to any attempt to point my toes and even very gentle stretching will trigger bad and painful cramps. This was after I'd been diagnosed with asthma (12 years ago now).

    I usually do a lot of walking a day - to the office from car park is about 10 minutes (and then reverse end of day so 20 minutes) then into town from office for lunch (again 10 minutes to town and 10 back - so thats 40 minutes.). Then there is the going up and down 2 and sometimes 3 flights of stairs for various reasons for work. So on average its about 40 to 45 minutes of walking a day. Except that has dropped significantly since this viral infection kicked off. I can barely go a few hundred yards without getting badly out of breath and am having to use the lift in work, which I hate doing (don't like lifts).

    I'll check out the different magnesiums and see which will work best. I'm also trying out Vitamin D. Being very pale and it being winter here I dareasay my Vit D levels are probably low.

    And eczema is a beast. I had it rampant last year. Was ignored by one doctor and managed to practically gouge my back to shreds with the itching. Second doctor took one look and prescribed me Betnovate cream (not the greasy ointment) and this has stopped it. The eczema was over my back, chest, neck. It was in, on and behind ears and on my scalp and face. It was so bad at times that the pillow, bedclothes and nightwear were bloodied and the skin so raw and painful I could barely move. I remember one morning coming into work stiff and sore and one of my team asked me if I was ok and I dissolved into silent tears, the pain and discomfort and that infernal itch was too much to bear.

  • I'm so glad the betnovate helped. How much you suffered I can sympathise with as I was in a similar boat when I was younger, 17. at that time I was seen by a consultant ant prescribed diprosone and modrasone - Schering-Plough's equivalents to the Glaxo creams. I had it on my neck, which of all is the worst, but my eyelids too!. since then, for more than 20 years it's been well controlled but has worsened from time to time and never clears off my right hand. I am humbled by my recall of how I suffered as a child and young man, as I now have mere niggles that defeat me too easily!

    Cheers, Ollie

  • Hi again, I just looked up magnesium on examine dot com and: 'Supplementation of magnesium is not very effective at reducing fat mass or cramps.' - here is an example of why I said I thought the anti-cramp thing contentious! rest of the page is worth a look too though.

  • I've only just caught up with this post. I do ballet as well. Some years ago I did it more seriously (never to professional standard though I did get the first of the teaching qualifications). Then I had a break from it for some years before going back to it about two years ago.

    I've not got a lot to add to the suggestions put forward by others, other than keeping yourself well hydrated. I sympathise with socks and slippers; I have to aim to keep my feet at an even warm temperature. Even now I'm sitting with a pair of socks on, with another pair of thick very warm socks on top and then what I call my fluff boots (fluffy slipper boots) on top of that.

    I aim to eat a banana every day plus plenty of other fruit and veg (no, I'm not a vegetarian:-)). I also down over two litres of fluid every day. Because of GORD my stomach can't cope with tea or coffee, or hot chocolate (boo hiss), so I have either water for a cold drink, or hot milky water (think milky tea but without the tea) for a hot drink. Before a ballet class I will normally down three or four mouthfuls of water and then have a further drink of water when class is finished.

    I certainly suffered a bit from cramp in my feet (particularly if I overstretched them) when I first went back to ballet, but that has eased as my body has adjusted to the exercise.

    Ballet is a great form of exercise for asthmatics (any dance is quite good I think). It's a shame you had to stop. Have you thought of trying any other forms of dance?

  • Yep, sounds familiar. I do what you do, aim to keep especially my feet warm, but I also get cramp in my hands, my back, my chest, you name it. So now I eat a banana most days (potassium), a few almonds (magnesium), and am considering drinking some tonic water each day (quinine) . Also generally try to make sure I am hydrated.

You may also like...